Send to:

Choose Destination
See comment in PubMed Commons below
Rheum Dis Clin North Am. 2001 Nov;27(4):849-62.

Drug-induced vasculitis.

Author information

  • 1Arthritis Center, Boston University School of Medicine, and Rheumatology Section, Boston University Medical Center, Boston, Massachusetts, USA.


DIV is a relatively common cause of inflammatory vasculitis. Drugs from almost every pharmacologic class have been implicated in causing vasculitis in sporadic cases. The level of certainty and quality of evidence for these associations between specific agents and vasculitis vary greatly. The clinical manifestations of DIV range from single organ involvement (most commonly, skin) to life-threatening multiorgan disease. The recently described subset of cases of DIV associated with positive tests for ANCA are an interesting subset of DIV. The diagnosis of DIV is usually one of exclusion. The treatment of DIV is dependent on the severity of disease activity but should always include withdrawal of the suspected drug. If no agent can be implicated, as many drugs as feasible should be discontinued. The necessity of prescribing glucocorticoids or immunosuppressive agents depends on the disease severity and other case-specific information. Increasing understanding of the pathophysiologic characteristics of all inflammatory vasculitides should lead to better diagnostic and therapeutic approaches to DIV.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk